Alert archive / Colorado / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Goodland, KS

May 17, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this areal flood warning at May 17, 2021, 12:12 AM MDT for Kit Carson County, Colorado. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2021, 12:12 AM MDT (06:12 UTC)
Expired
May 17, 2021, 6:00 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:00 AM MDTHEAVY RAIN 3.754 E Flagler, COCOCORAHS STATION CO-KC-112 FLAGLER 4.5 E FROM OVERNIGHT RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WGUS43 KGLD 170612
FLWGLD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Goodland KS
1212 AM MDT Mon May 17 2021

COC063-171200-
/O.NEW.KGLD.FA.W.0007.210517T0612Z-210517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
1212 AM MDT Mon May 17 2021

The National Weather Service in Goodland has issued a

* Flood Warning for...
  Kit Carson County in east central Colorado...

* Until 600 AM MDT.

* At 1212 AM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Rainfall will impact area travel, especially on secondary roadways.

Some locations that will experience flooding include...
  Burlington, Stratton, Flagler, Seibert, Bethune and Vona.

Rainfall will continue overnight that may impact area roadways, 
especially Interstate 70 and secondary roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3956 10314 3907 10313 3907 10205 3956 10207

$$

JN
1 follow-up statement
312 
WGUS83 KGLD 171153 RRA
FLSGLD

Flood Statement
National Weather Service Goodland KS
553 AM MDT Mon May 17 2021

COC063-171203-
/O.EXP.KGLD.FA.W.0007.000000T0000Z-210517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
553 AM MDT Mon May 17 2021

...FLOOD WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING FOR KIT 
CARSON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3956 10314 3907 10313 3907 10205 3956 10207

$$

DDT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 11:50 PM MDT, 22 minutes earlier.

Area forecast discussion, May 16, 11:50 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1150 PM MDT Sun May 16 2021

.SHORT TERM...(This evening through Monday night)
Issued at 330 PM MDT Sun May 16 2021

Overview: Modest southwest flow aloft (today) will back to the
SSW-S on Monday.. as an upper level low (presently situated invof
Las Vegas, NV) progresses eastward to the 4-Corners/Desert
Southwest.

Today-Tonight: Challenging convective forecast. In a muttled
synoptic regime.. characterized by weak low/mid-tropospheric
(SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern
and majority of forcing (i.e. not directly assoc/w convection)
will, once again, largely be dictated by mesoscale features.

Per 20Z visible satellite imagery and regional surface
observations.. a weak, ill-defined surface low was present over
portions of eastern CO and northwest KS. This feature appears to
be centered invof Lamar, CO.. extending northeast toward
Burlington and Goodland. Considerable low overcast (areas of fog,
even) persist on the northwest periphery of this feature.. along
the Colorado Front Range and portions of the Palmer Divide.
Additionally, a WNW-ESE oriented convergence zone (extending from
St. Francis-->Hill City-->Russell-->Salina) was evident in
visible satellite imagery (as a narrow corridor of agitated Cu),
along which isolated convection has recently developed near
Russell/Salina. Mesoanalysis data indicates moderate instability
(1500-2500 J/kg mlcape) is present over the majority of the area,
strongest invof Tribune-Syracuse-Johnson, though deep-layer shear
remains on the marginal end of the spectrum (20-30 kt). Simulated
reflectivity forecasts via the HRRR and NAM NEST suggest that
convection currently developing along the Raton Mesa and portions
of the Colorado Front Range (south of Denver) will gradually
increase in coverage/intensity late this afternoon.. eventually
merging into a cluster that progresses slowly E-ENE across the
CO/KS border this evening.. perhaps stalling over northwest KS
tonight. Organization will largely be multicellular in nature..
with marginally severe hail and wind gusts up to 65 mph the
primary hazards.. transitioning to locally heavy rain and flash
flooding as activity coalesces and grows upscale into a cluster
(or clusters) after sunset. A Flash Flood Watch remains in effect
for Wallace, Greeley, Wichita, Logan and Gove counties, where
1-6" of rain fell late yesterday evening/night.. and additional
heavy rain may rapidly lead to flash flooding.

Mon-Mon night: Flow aloft will gradually back to the SSW-S in
this period, as the deamplifying upper low progresses eastward
into the 4-Corners/Desert Southwest. Aside (perhaps) from an
increasing potential for small amplitude waves aloft.. forcing
will largely be driven by convective/mesoscale features.. i.e.
every bit as challenging as the past few days with regard to
temperatures, cloud cover, convective development/coverage/
evolution/hazards. Bottom line.. another day of widespread
convection appears likely.

.LONG TERM...(Monday night through Sunday)
Issued at 203 PM MDT Sun May 16 2021

Chances for afternoon/overnight storms remain for the entire
week. High temperatures are still forecasted to be near average
through Wednesday before going slightly above average to finish
the work week.

The pattern through the work week is still looking to be the same
to previous forecasts. Tuesday and Wednesday an upper cut-off low
approaches the area before diffusing into the larger flow late
Wednesday. From that point forward, a upper ridge sets up over the
Eastern CONUS with a upper trough over the Western CONUS that
puts the Tri-State area in southwest flow aloft. Near the surface,
lower MSLP remains over the Rocky Mountain Region with higher
surface pressure off to the east. Initially, the lower pressure is
to the south of the area until Wednesday when it flips to north
of the area. The weekend then may bring a low off the Front Range.

What this means is two different sets of expected conditions.
Tuesday and Wednesday are forecasted to be relatively cooler and
cloudier with high temperatures near 70 and chances for rain through
most of the day. Wednesday may be drier and warmer as the overall
weather pattern shifts during the day.

Thursday through Saturday is expected to be warmer and confine the
chances for rain and storms more into the afternoon and evening
hours. Highs during the time period are expected to be near 80.
Cloud cover will likely not be as persistent with sun during the
daytime hours. As for rain chances, guidance is still persistent on
keeping moisture available to the area though how much is uncertain
given the change in pattern. Synoptic lift will be questionable each
day as upper shortwaves may pass through the area and surface low
pressure centers are far enough from the area to have little effect.
However, there could be boundaries such as lingering outflows from
previous convection or maybe even a dryline. Also, with less clouds
and more heating during the daytime hours, enough CAPE may develop
to fire off storms. So all of this contributes to a greater chance
during the afternoon and evening hours with the potential for severe
weather each day depending on how much instability develops in the
area. It is too uncertain to determine each day right now, but will
continue to monitor during upcoming forecasts. So expect dry days
with storm chances increasing during the afternoon hours and the
potential for some to be severe during the end of the week. Some
showers may linger through the night and into the morning hours the
next day but chances are uncertain right now.

Sunday may bring a cold front to the area though guidance has been
moving this front around. Guidance also has not agreed on how/when
the upper trough will move from its position in the Western CONUS.
Ensembles also are fairly uncertain, but more members have it moving
east during the day Sunday. Currently am keeping Sunday warm but
will need to monitor timing/location changes of the front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM MDT Sun May 16 2021

Sub VFR conditions are expected through the period at KGLD and
KMCK. Winds through the period will be from the northeast and east
at 5 to 13kts, highest at KGLD.

Rain showers and a few thunderstorms will be possible for much of
the period underneath a low overcast sky. It appears that
precipitation chances may be lower late this afternoon before
increasing some tonight as a few weather disturbances move through
the area from south to north. Timing these features is difficult
so some future adjustments to timing and impact are likely.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
     KSZ027>029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...99
Hazardous weather outlook, May 16, 10:07 PM MDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1007 PM MDT Sun May 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1007 PM MDT Sun May 16 2021 /1107 PM CDT Sun May 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms are continuing to impact the Tri-State area, mainly
along and west of US Hwy-83. The main threat tonight is heavy rain
with potential for flash flooding, particularly in areas that
received significant rainfall in the last 24 hours.

A Flash Flood Watch remains in effect for Wallace, Greeley, Wichita,
Logan, and Gove counties in Kansas through 6 AM MT Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Severe thunderstorms are possible during the late afternoon and
evening hours on Monday. Locally heavy rainfall and isolated flash
flooding are also possible.

Thunderstorms are possible during the afternoon and evening hours
each day for the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 16, 9:17 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       VONA                    39.31N 102.75W
05/16/2021  M1.11 INCH       KIT CARSON         CO   MESONET

            REPORTED VIA WEATHER UNDERGROUND. MESONET
            STATION KCOVONAA4 REPORTED 1.11 INCHES OF
            STORM TOTAL RAIN SINCE 5:45 PM MT. RAIN IS
            ONGOING.

&&
Local storm report, May 16, 9:20 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      SHARON SPRINGS          38.90N 101.75W
05/16/2021                   WALLACE            KS   911 CALL CENTER

            WALLACE COUNTY DISPATCH REPORTED 1.5-2
            INCHES OF WATER ON THE ROADS IN SHARON
            SPRINGS DUE TO HEAVY RAINFALL.

&&

KMK
Local storm report, May 16, 9:24 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HEAVY RAIN       SHARON SPRINGS          38.90N 101.75W
05/16/2021  M1.66 INCH       WALLACE            KS   MESONET

            REPORTED VIA WEATHER UNDERGROUND. MESONET
            STATION KKSSHARO18 REPORTED 1.66 INCHES OF
            STORM TOTAL RAIN SINCE 8:10 PM MT. RAIN IS
            ONGOING.

&&

KMK
Special weather statement, May 16, 9:52 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
952 PM MDT Sun May 16 2021

COZ090-091-KSZ001-013-NEZ079-170445-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
952 PM MDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 952 PM MDT/1052 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles south of Cope to 12
miles southwest of St. Francis. Movement was south at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Goodland, Yuma, Wray, St. Francis, Kanorado, Ruleton and Bonny
Reservoir.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 21.
 Interstate 70 in Colorado between mile markers 449 and 450.
 Highway 385 between mile markers 191 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10302 3957 10280 4028 10279 4019 10172
      3931 10165 3936 10308
TIME...MOT...LOC 0352Z 015DEG 7KT 3962 10284 3960 10189

JN
Special weather statement, May 16, 9:58 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
958 PM MDT Sun May 16 2021

KSZ027-028-041-042-170500-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
958 PM MDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 958 PM MDT/1058 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles west of Scott
State Lake to 13 miles northeast of Tribune. Movement was north at 5
mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Leoti, Sharon Springs, Tribune, Selkirk, Marienthal and Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10182 3889 10113 3870 10110 3870 10113
      3826 10113 3826 10174
TIME...MOT...LOC 0358Z 179DEG 5KT 3868 10116 3864 10164

JN
Special weather statement, May 16, 10:57 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1057 PM MDT Sun May 16 2021

COZ090-170600-
Yuma County CO-
1057 PM MDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 1057 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Cope to 16 miles northwest of
Bonny Reservoir. These storms were nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Yuma, Wray, Eckley, Abarr, Vernon, Joes and Kirk.

This includes Highway 385 between mile markers 209 and 210, between
mile markers 212 and 238, and between mile markers 248 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3959 10223 3960 10280 4026 10279 4028 10223
TIME...MOT...LOC 0457Z 041DEG 2KT 3979 10283 3980 10236

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:04 PM MDTFlash Flood WarningGLDCheyenne3 hr
May 16, 6:14 PM MDTSpecial Weather StatementGLDCheyenne61 min
May 16, 6:40 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min
May 16, 6:56 PM MDTTornado WarningGLDKit Carson18 min
May 16, 7:07 PM MDTSpecial Weather StatementGLDKit Carson23 min
May 16, 7:10 PM MDTSpecial Weather StatementGLDKit Carson35 min
May 16, 7:10 PM MDTTornado WarningGLDCheyenne, Kit Carson35 min
May 16, 7:16 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
May 16, 7:22 PM MDTFlash Flood WarningGLDKit Carson5 hr
May 16, 7:42 PM MDTSpecial Weather StatementGLDKit Carson63 min
May 16, 7:58 PM MDTSpecial Weather StatementGLDKit Carson47 min
May 16, 8:24 PM MDTFlash Flood WarningGLDKit Carson4 hr
May 16, 8:39 PM MDTSpecial Weather StatementGLDYuma66 min
May 16, 8:42 PM MDTSpecial Weather StatementGLDKit Carson78 min
May 16, 8:49 PM MDTSpecial Weather StatementGLDCheyenne71 min
May 16, 9:09 PM MDTAreal Flood WarningGLDCheyenne3 hr
May 16, 9:52 PM MDTSpecial Weather StatementGLDYuma53 min
May 16, 10:57 PM MDTSpecial Weather StatementGLDYuma63 min
May 17, 2:27 PM MDTFlash Flood WarningGLDYuma3 hr

Nearby

Areal Flood Warnings in Colorado, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.